Sat | Sep 23, 2017

Doctor's Advice | Am I still a virgin?

Published:Saturday | June 25, 2016 | 6:00 AM

Q Hi, Doc. I'm 17 years old. Last week, I let my boyfriend give me oral sex. After I got used to it, I must admit that it was kind of nice. Also, it made me orgasm.

What I want to know, though, is this. Has it made me lose my virginity?

A No. Cunnilingus (which is oral sex given by a male to a female) does not cause loss of virginity. However, young couples who try oral sex will very often progress to actual intercourse, so please be careful!

Q Doc, I am a guy of 18 years, and I have had sex several times. A friend of mine has told me where he can get some Viagra. In fact, he is offering to give it to me at a party on Saturday night for a sum of money.

Should I go ahead and try it?

A This is foolishness. For a start, young guys of 18 should not need Viagra!

Second, you don't know that these pills really are Viagra. Recently, many 'ginnals' have made money by selling any old pill and pretending that it is Viagra.

Third, I think you may have misunderstood what Viagra actually does. This drug simply widens the blood vessels (i.e., the tubes which carry blood) inside the penis, making it easier to get an erection. I doubt whether you, as an 18-year-old, are having difficulty with getting erections.

Contrary to what you may think, Viagra does not:

- Make sex feel nicer.

- Give you better orgasms.

- Increase your chances of success with girls.

I feel you should pay your friend no mind. Have nothing to do with his alleged Viagra.

Q Hey there, Doc. I've been dating my boyfriend for more than three years. Our relationship has been great, so recently we decided to go without condoms and try for a baby.

Before having unprotected sex, we both got tested for herpes, HIV and syphilis.

He ejaculates inside my vagina each time, but afterwards, I notice that I have a foul odour, and a feeling like my vagina is leaking. I have visited a gynaecologist who has given me some treatment, but each time my boyfriend and I have sex, the smell reappears. Is there a possibility that it is his semen that I am smelling?

A No, I do not think so. Your symptoms appear to be those of the common vaginal condition called bacterial vaginosis or 'BV'. Your email indicates that your gynaecologist has reached the same conclusion.

BV is a real nuisance for a woman since it often keeps flaring up and causing a discharge plus a 'fishy' smell. Having sexual intercourse seems to make it worse, particularly if you don't use a condom. It is possible that 'man-fluid' somehow stirs up the infection.

I feel that maybe you should use condoms for a couple of months until everything has calmed down inside you.

Treatment of BV is generally with an antibiotic, such as clindamycin or metronidazole. Your gynaecologist will prescribe antibiotics for you, and it may be that you will need several courses of whichever antibiotic she chooses.

Be of good cheer. I am sure that everything will be OK eventually. You should be able to get pregnant. At present, there is no evidence that the BV will harm the baby. Good luck.

Q Doc, I had a contraceptive implant put in last year while in Mexico. I am not sure that the doctor knew what he was doing.

Now I cannot feel the device under the skin of my arm. My friend says that it may have wandered off somewhere inside my body. Is that really possible?

A Well, it is, although that is pretty unusual. Unfortunately, it's recently become clear that throughout the world, there are some doctors who are not very good at putting the implant in because they haven't been properly trained. Occasionally, they insert it too deeply into the lady's arm. Very rarely, it goes into a blood vessel and finishes up in the lungs or somewhere.

The important thing is that at the moment, you cannot feel it under your skin, so you must go right away to a doctor and tell her about the problem. She will arrange scans to find out if this device is still in your body and, if so, precisely where it is.

It is also possible to take a blood test to find out if the implant is still releasing its hormones into your bloodstream.

Q Doc, last month, I had fantastic sex with a girl from Portland, but after we finished, she told me that she had a tampon inside throughout the whole thing.

Will this harm me, Doctor?

A No, it will not harm you. But if the young lady was trying to use the tampon as a form of contraception, that is not a good idea.

Alas, a tampon just does not work very well as a contraceptive. Unfortunately, sperms can easily get round it and enter the womb.

Also, if the girl leaves the tampon in overnight (or longer), that is not very hygienic. It could give her an infection.

If you see her again, please advise her not to try to use a tampon for this purpose.

Q I am 19, and have had sex with three or four girls. Doc, how would I know if I have a VD (venereal disease), or an STI?

A Well, VD and STI (sexually transmitted infection) are more or less the same thing. VD, however, is an older term, which is not used much nowadays.

In a guy, the common symptoms of an STI are as follows:

- Gonorrhoea ('the clap'): pain when passing urine, and a whitish discharge from the penis.

- Chlamydia: very similar to symptoms of gonorrhoea, but may be symptom-less.

- Syphilis: a painless sore or ulcer on the genitals, the mouth or (in gay males) the anus.

- HIV: usually produces no symptoms at the start, so a blood test is needed.

It sounds as though you have been engaging in slightly risky behaviour. I think you should go to a doctor or a clinic for a check-up and tests.

Q I am rather young to be writing to you, but my mom says it is OK. Doc, my menses only started at the beginning of this year. What puzzles me, though, is that they come on different days of the month - like, the fifth of one month, then the seventh of the next one, and then the sixth of the next.

Why?

A This is a problem which many young female teenagers are confused about! In fact, the answer is quite simple.

It is all due to the fact that the months of the calendar have different lengths. As you know, some have 31 days, and some have 30. Of course, February has 28 days, but this year has 29.

So you just can't expect your period to arrive on the same day of each calendar month. What is important is the number of days between the arrival of each period. You should keep a note of this in a diary or on a wall calendar or in your phone.

Then, if the menses still seem to be irregular to you, go to a doctor and show her your list of dates.

- Email questions to Doc at saturdaylife@gleanerjm.com and read more in the 'Outlook Magazine' tomorrow.